Wisconsin, 2023

Flooding in Wisconsin, April 11 to 30, 2023

April 11 to 30, 2023 · NWS DLH · 7 events in 7 counties and zones

Record breaking snowfall for the 2022-2023 winter season was received across all of northwest Wisconsin which was about 200% of normal snowfall. Much of this snowpack remained on the ground into April.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$616,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Record breaking snowfall for the 2022-2023 winter season was received across all of northwest Wisconsin which was about 200% of normal snowfall. Much of this snowpack remained on the ground into April. Warm temperatures 10 to 20 degrees above normal during the second week of the month led to rapid snowmelt across the region with fast rises on area waterways. This above normal warmth was quickly followed by a late season storm that brought heavy rain and heavy snow to the region and further exacerbated the ongoing flooding. Roads began being impacted on the 12th with water over roads and quickly escalated to washouts, failed culverts and gravel roads stripped over the next few days. Most of the runoff had routed through the area by the 20th with conditions improving over the remainder of the month, although localized impacts to basements, farm fields, etc. continued into early May. Due to the extent of the damage to roads, numerous entities declared states of emergency to assist with the recovery efforts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 11, 5:26 AM CST, 5 hours 34 minutes earlier.

Area forecast discussion, Apr 11, 5:26 AM CST, 5 hours 34 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
626 AM CDT Tue Apr 11 2023

.DISCUSSION...(Today through Monday)
Issued at 317 AM CDT Tue Apr 11 2023

Summary: A warm spell brings flooding concerns then a cool down
back to normal temperatures and maybe a mixed ptype system for
next weekend.

Not much change from last nights discussion. Spent a fair amount
of time tweaking MinRH's as those really plummeted yesterday
afternoon well beyond guidance and the forecast.

Previous discussion follows with minor modifications: The
Northland will be heating up thanks to a building ridge and warm
air advection as part of a Rex block pattern. An abnormally warm
air mass will cross this week bringing near record high
temperatures on Wednesday though snowpack may limit the upper
extremes, so opted to go towards the median of guidance and shied
away from the upper longer tails on the distribution. 850 temps do
climb to 19C midday Wednesday before a cold front arrives
Thursday then stalls over NW MN as an upper level trough over the
Rockies slows its forward progression. This will have the affect
of lingering warm air in the warm sector on top of the quickly
melting/melted snowpack raising flooding concerns. The good news
is that most of the QPF in tonight's model runs have kept the
action west of our forecast area. Eventually, there will be a
small threat for localized thunderstorms Friday night that could
further enhance the flooding risk.

The snowpack is causing quick rises on some area rivers like the
Bad River which is climbing steeply in NW WI. Other area rivers
are also seeing swift climbs with several of the long term model
projections rising many area rivers into moderate flooding. A
Flood Advisory is now in effect for these threats.

Eventually a surface low develops over the upper Midwest as the
upper level trough crosses late Saturday bringing potential for
heavy precipitation with PW's well above 1" though there is still
quite a bit of spread among ensemble guidance on the low
placement. Ptype issues may even come into play as temperatures
cool back to normal. There even is some potential for accumulating
snowfall across MN.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 624 AM CDT Tue Apr 11 2023

VFR through the period with diurnally driven wind gusts. LLWS
will cross during the overnights hours. A cold front will stall
near the KINL terminal, but may not cross it in this TAF period.

&&

.MARINE...
Issued at 317 AM CDT Tue Apr 11 2023

Fairly quiet for the next 48 hours with southwesterly winds
gusting as high as 20 knots except to 25 knots early this morning
around the Apostles. A low pressure system approaches for the
weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  64  45  68  38 /   0   0   0   0
INL  62  42  65  32 /   0   0   0   0
BRD  67  47  70  38 /   0   0   0  10
HYR  71  53  77  44 /   0   0   0   0
ASX  67  51  75  40 /   0   0   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 7 AM CDT this morning for LSZ150.

&&

DISCUSSION...Wolfe
AVIATION...Wolfe
MARINE...Wolfe
Hazardous weather outlook, Apr 11, 5:01 AM CST, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
601 AM CDT Tue Apr 11 2023

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-121115-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
601 AM CDT Tue Apr 11 2023

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

With snowmelt on the increase, the risk for flooding is also
increasing across northwest Wisconsin and northeast Minnesota. Go
to www.weather.gov/duluth for more details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Warm temperatures will accelerate the melt of the snowpack with an
increasing risk for flooding across much of northwest Wisconsin
and northeast Minnesota this week.

Scattered thunderstorms are possible late Wednesday night into
Friday. Severe weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Reports of flooding from spotters and the public are requested,
and can be submitted via National Weather Service Duluth social
media.

LSZ121-140>148-150-121115-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
601 AM CDT Tue Apr 11 2023

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

JDS

More information may be obtained at the following web address:
http://www.weather.gov/duluth

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Douglas

When
April 11, 11:00 AM CST to April 20, 9:00 AM CST
Where
Douglas County, 4.63 mi WNW of Oliver to 3.43 mi WSW of Cozy Corners
Cause
Heavy Rain / Snow Melt
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
46.664, -92.295

Warm temperatures early in April led to rapid snowmelt of a well above normal snowpack across the region. Additionally, heavy rainfall on top of the snowpack led to additional high runoff across the county as well. Roads began to be impacted on the 11th with water overtopping low spots leading to washouts and failed culverts. Temperatures cooled during the middle of the month along with a heavy snow event the 16th into the 17th. This allowed the runoff to slow and water levels to drop. All major roads were reported back open by the 18th. Multiple communities in addition to the county issued disaster declarations due to the extent of washed out roads. The Town of Superior estimated $100,000 in damages from the flooding, which was the highest report from an entity in the county.

Flood, Bayfield

When
April 11, 11:00 AM CST to April 25, 5:00 AM CST
Where
Bayfield County, 8.86 mi W of Port Wing to 13.54 mi N of Cornucopia Fld Arpt
Cause
Heavy Rain / Snow Melt
Property damage
$16,000
Reported by
Emergency Manager
Coordinates
46.784, -91.566

Warm temperatures early in April led to rapid snowmelt of a well above normal snowpack across the region. Additionally, heavy rainfall on top of the snowpack led to additional high runoff across the county as well. Roads began to be impacted on the 11th with water overtopping low spots leading to washouts and failed culverts. Temperatures cooled during the middle of the month along with a heavy snow event the 16th into the 17th. This allowed the runoff to slow and water levels to drop. However, water levels rose again later in the month as this new snow melted as well. Numerous road closures were reported across the entire county due to failed culverts, washouts and gravel roads being washed away. Multiple communities in addition to the county issued disaster declarations due to the extent of washed out roads. Damage estimates were not readily available from the county for the most part. High water continued to impact homes, driveways and farm fields into the latter portion of the month.

Flood, Ashland

When
April 11, 6:00 PM CST to April 17, 12:00 PM CST
Where
Ashland County, 2.69 mi WNW of Ashland to 2.84 mi S of Clam Lake
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
46.591, -90.934

Warm temperatures early in April led to rapid snowmelt of a well above normal snowpack across the region. Additionally, heavy rainfall on top of the snowpack led to additional high runoff across the county as well. Roads began to be impacted on the 11th with water overtopping low spots leading to washouts and failed culverts. Temperatures cooled during the middle of the month along with a heavy snow event the 16th into the 17th. This allowed the runoff to slow and water levels to drop. Numerous road closures were reported across the entire county due to failed culverts, washouts and gravel roads being washed away. Multiple communities issued disaster declarations due to the extent of washed out roads. Copper Falls State Park was also closed for a period due to damaged roads within the park. Damage estimates were not readily available from the county.

Flood, Price

When
April 11, 6:00 PM CST to April 18, 7:00 PM CST
Where
Price County, 7.51 mi NW of Kaiser to 18.16 mi SSW of Kennan
Cause
Heavy Rain / Snow Melt
Property damage
$120,000
Reported by
Emergency Manager
Coordinates
45.983, -90.677

Warm temperatures early in April led to rapid snowmelt of a well above normal snowpack across the region. Additionally, heavy rainfall on top of the snowpack led to additional high runoff across the county as well. Roads began to be impacted on the 12th with water overtopping low spots leading to washouts and failed culverts. Temperatures cooled during the middle of the month along with a heavy snow event the 16th into the 17th. This allowed the runoff to slow and water levels to drop. However, water levels rose again later in the month as this new snow melted as well. Numerous road closures were reported across the entire county due to failed culverts, washouts and gravel roads being washed away. The county stated that they had run out of high water signs during the height of the event with many municipalities being out as well. Multiple communities in addition to the county issued disaster declarations due to the extent of washed out roads.

Flood, Sawyer

When
April 12, 11:00 AM CST to April 30, 10:00 PM CST
Where
Sawyer County, 9.88 mi NNE of Moose Lake to 6.25 mi NW of Phipps
Cause
Heavy Rain / Snow Melt
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
46.159, -90.942

Warm temperatures early in April led to rapid snowmelt of a well above normal snowpack across the region. Additionally, heavy rainfall on top of the snowpack led to additional high runoff across the county as well. Roads began to be impacted on the 12th with water overtopping low spots leading to washouts and failed culverts. Temperatures cooled during the middle of the month along with a heavy snow event the 16th into the 17th. This allowed the runoff to slow and water levels to drop. However, water levels rose again later in the month as this new snow melted as well. Numerous road closures were reported across the entire county due to failed culverts, washouts and gravel roads being washed away. Multiple communities issued disaster declarations due to the extent of washed out roads. High water continued to impact homes, driveways and farm fields through the end of the month.

Flood, Washburn

When
April 12, 11:00 AM CST to April 20, 6:00 AM CST
Where
Washburn County, 8.23 mi E of Chittamo to 0.95 mi WNW of Minong Sutherland Ar
Cause
Heavy Rain / Snow Melt
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
46.149, -91.548

Warm temperatures early in April led to rapid snowmelt of a well above normal snowpack across the region. Additionally, heavy rainfall on top of the snowpack led to additional high runoff across the county as well. Roads began to be impacted on the 12th with water overtopping low spots leading to washouts, failed culverts and numerous closed roads. Temperatures cooled during the middle of the month along with a heavy rain/snow event the 16th into the 17th. This allowed the runoff to slow and water levels to drop. Multiple communities issued disaster declarations due to the extent of washed out roads with the worst of the flooding abating by the 20th.

Flood, Burnett

When
April 12, 12:00 PM CST to April 25, 11:00 AM CST
Where
Burnett County, 6.71 mi SSW of Riverside to 10.26 mi NNW of (Gtg)grantsburg Muni
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
46.158, -92.294

Warm temperatures early in April led to rapid snowmelt of a well above normal snowpack across the region. Additionally, heavy rainfall on top of the snowpack led to additional high runoff across the county as well. Roads began to be impacted on the 12th with water overtopping low spots leading to washouts, failed culverts and numerous closed roads. Temperatures cooled during the middle of the month along with a heavy rain/snow event the 16th into the 17th. This allowed the runoff to slow and water levels to drop. Clam Lake rose out of its bank and flooded around 60 homes and cabins around the lake for a time around the 16th and 17th. Multiple communities along with the county issued disaster declarations due to the extent of washed out roads with the worst of the flooding abating by the 25th. Damage estimates were not readily available from the county.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1097201, 1097206, 1097546, 1097551, 1097216, 1097239, 1097560.